Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HAART and Dental Problems
Feb 19, 2005

Have been HIV+ for 16 years, T-Cell count 980, undet. viral load. But now having dental problems galore! Have never had bad teeth, no cavities. On Fortovase, Norvir and Zerit all once a day. Can taking meds for long period of time be the cause of dental problems? Usually just put up with the pain, take pain meds when I can. And how do you get all this fixed without breaking the bank? I live in Long Beach CA and hard to find a dentist that will get me out of pain and fix teeth...insurance only pays so much, out of pocket for 6 to 7 root canals can get expensive.

Thanks!

Response from Dr. Conway

This is a bit of a complex question. Dry mouth associated with HIV may lead to an increase in caries due to a reduced ability to clear the bacteria that cause gingivitis and caries. The increased use of antibiotics in some HIV-infected individuals may also lead to an increase in the likelihood of secondary oral infections that might occur, with significant consequences for the teeth. Also, there are reports that some drugs (such as stavudine as a mak=jor culprit) may lead to bone loss and also be associated with poor dental health.

Truth to tell, there is no single "good" answer, but there may be a number of things that contribute to the problem you describe. Pratically speaking, you can get off certain meds (such as stavudine) and work with your dentist to optimize your oral health.

Good luck...



Previous
HIV+ & I can't satisfy my fiancee
Next
Foot and Knee pain and swelling with truvada and sustiva

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement